zbMATH — the first resource for mathematics

An entropy satisfying two-speed relaxation system for the barotropic Euler equations: application to the numerical approximation of low Mach number flows. (English) Zbl 1434.76098
Summary: In the first part of this work, we introduce a new relaxation system in order to approximate the solutions to the barotropic Euler equations. We show that the solutions to this two-speed relaxation model can be understood as viscous approximations of the solutions to the barotropic Euler equations under appropriate sub-characteristic conditions. Our relaxation system is a generalization of the well-known Suliciu relaxation system, and it is entropy satisfying. A Godunov-type finite volume scheme based on the exact resolution of the Riemann problem associated with the relaxation system is deduced, as well as its stability properties. In the second part of this work, we show how the new relaxation approach can be successfully applied to the numerical approximation of low Mach number flows. We prove that the underlying scheme satisfies the well-known asymptotic-preserving property in the sense that it is uniformly (first-order) accurate with respect to the Mach number, and at the same time it satisfies a fully discrete entropy inequality. This discrete entropy inequality allows us to prove strong stability properties in the low Mach regime. At last, numerical experiments are given to illustrate the behaviour of our scheme.
76M45 Asymptotic methods, singular perturbations applied to problems in fluid mechanics
76M12 Finite volume methods applied to problems in fluid mechanics
35Q31 Euler equations
35L65 Hyperbolic conservation laws
Full Text: DOI
[1] Berthelin, F.; Bouchut, F., Kinetic invariant domains and relaxation limit from a BGK model to isentropic gas dynamics, Asymptot. Anal., 31, 153-176 (2002) · Zbl 1032.76064
[2] Berthon, C.; Charrier, P.; Dubroca, B., An HLLC scheme to solve the M1 model of radiative transfer in two space dimensions, J. Sci. Comput., 31, 347-389 (2007) · Zbl 1133.85003
[3] Bouchut, F., A reduced stability condition for nonlinear relaxation to conservation laws, J. Hyperb. Differ. Eq., 1, 149-170 (2004) · Zbl 1049.35127
[4] Bouchut, F.: Nonlinear stability of finite volume methods for hyperbolic conservation laws, and well-balanced schemes for sources. In: Frontiers in Mathematics. Birkhäuser, Basel, (2004) · Zbl 1086.65091
[5] Bouchut, F.; Boyaval, S., A new model for shallow viscoelastic fluids, Math. Models Methods Appl. Sci., 23, 1479-1526 (2013) · Zbl 1383.76031
[6] Bouchut, F.; Frid, H., Finite difference schemes with cross derivatives correctors for multidimensional parabolic systems, J. Hyperb. Differ. Equ., 3, 27-52 (2006) · Zbl 1099.65066
[7] Bouchut, F.; Jobic, Y.; Natalini, R.; Occelli, R.; Pavan, V., Second-order entropy satisfying BGK-FVS schemes for incompressible Navier-Stokes equations, SMAI J. Comput. Math., 4, 1-56 (2018) · Zbl 1416.76243
[8] Bouchut, F.; Klingenberg, C.; Waagan, K., A multiwave approximate Riemann solver for ideal MHD based on relaxation II—numerical implementation with 3 and 5 waves, Numer. Math., 115, 647-679 (2010) · Zbl 1426.76338
[9] Bouchut, F.; Lhébrard, X., A 5-wave relaxation solver for the shallow water MHD system, J. Sci. Comput., 68, 92-115 (2016) · Zbl 1342.76130
[10] Bouchut, F.; Morales, T., Semi-discrete entropy satisfying approximate Riemann solvers: the case of the Suliciu relaxation approximation, J. Sci. Comput., 41, 483-509 (2009) · Zbl 1203.65130
[11] Chalons, C.; Coquel, F., Modified Suliciu relaxation system and exact resolution of isolated shock waves, Math. Models Methods Appl. Sci., 24, 937-971 (2014) · Zbl 1353.35200
[12] Chalons, C.; Coquel, F.; Marmignon, C., Well-balanced time implicit formulation of relaxation schemes for the Euler equations, SIAM J. Sci. Comput., 30, 394-415 (2007) · Zbl 1173.35322
[13] Chalons, C.; Coulombel, J-F, Relaxation approximation of the Euler equations, J. Math. Anal. Appl., 348, 872-893 (2008) · Zbl 1153.35002
[14] Chalons, C.; Girardin, M.; Kokh, S., An all-regime Lagrange-Projection like scheme for the gas dynamics equations on unstructured meshes, Commun. Comput. Phys., 20, 188-233 (2016) · Zbl 1373.76120
[15] Chalons, C.; Girardin, M.; Kokh, S., An all-regime Lagrange-Projection like scheme for 2D homogeneous models for two-phase flows on unstructured meshes, J. Comput. Phys., 335, 885-904 (2017) · Zbl 1375.76192
[16] Chen, G-Q; Levermore, C-D; Liu, T-P, Hyperbolic conservation laws with stiff relaxation terms and entropy, Commun. Pure Appl. Math., 48, 787-830 (1995) · Zbl 0806.35112
[17] Colella, P.; Pao, K., A projection method for low speed flows, J. Comput. Phys., 149, 245-269 (1999) · Zbl 0935.76056
[18] Coquel, F., Godlewski, E., In, A., Perthame, B., Rascle, P.: Some new Godunov and relaxation methods for two phase flows. In: Proceedings of an International Conference on Godunov Methods: Theory and Applications. Kluwer Academic, New York, (2001) · Zbl 1064.76545
[19] Coquel, F.; Godlewski, E.; Seguin, N., Relaxation of fluid systems, Math. Models Methods Appl. Sci., 22, 1250014 (2012) · Zbl 1248.35008
[20] Cordier, F.; Degond, P.; Kumbaro, A., An asymptotic-preserving all-speed scheme for the Euler and Navier-Stokes equations, J. Comput. Phys., 231, 5685-5704 (2012) · Zbl 1277.76090
[21] Degond, P.; Jin, S.; Liu, J-G, Mach number uniform asymptotic-preserving gauge schemes for compressible flows, Bull. Inst. Math. Acad. Sin., 2, 851-892 (2007) · Zbl 1210.76135
[22] Degond, P.; Tang, M., All speed method for the Euler equation in the low mach number limit, Commun. Comput. Phys., 10, 1-31 (2011) · Zbl 1364.76129
[23] Dellacherie, S.: Checkerboard modes and wave equation. In: Proceedings of the Algoritmy: Conference on Scientic Computing (March 15-20, 2009, p. 2009. Vysoke Tatry, Podbanske, Slovakia) (2009) · Zbl 1173.76027
[24] Dellacherie, S., Analysis of Godunov type schemes applied to the compressible euler system at low Mach number, J. Comput. Phys., 229, 978-1016 (2010) · Zbl 1329.76228
[25] Dellacherie, S.; Jung, J.; Omnes, P.; Raviart, P-A, Construction of modified Godunov type schemes accurate at any Mach number for the compressible Euler system, Math. Models Methods Appl. Sci., 26, 2525-2615 (2016) · Zbl 1382.76183
[26] Després, B., Lagrangian systems of conservation laws. Invariance properties of Lagrangian systems of conservation laws, approximate Riemann solvers and the entropy condition, Numer. Math., 89, 99-134 (2001) · Zbl 0990.65098
[27] Dimarco, G.; Loubere, R.; Vignal, M-H, Study of a new asymptotic preserving schemes for the Euler system in the low Mach number limit, SIAM J. Sci. Comput., 39, A2099-A2128 (2017) · Zbl 1391.76401
[28] Guermond, J-L; Popov, B., Viscous regularization of the Euler equations and entropy principles, SIAM J. Appl. Math., 74, 284-305 (2014) · Zbl 1446.76147
[29] Guillard, H.; Viozat, C., On the behavior of upwind schemes in the low Mach limit, Comput. Fluids, 28, 63-86 (1999) · Zbl 0963.76062
[30] Haack, J.; Jin, S.; Liu, JG, An all-speed asymptotic-preserving method for the isentropic Euler and Navier-Stokes equations, Commun. Comput. Phys., 12, 955-980 (2012) · Zbl 1373.76284
[31] Harten, A.; Lax, PD; Van Leer, B., On upstream differencing and Godunov-type schemes for hyperbolic conservation laws, SIAM Rev., 25, 35-61 (1983) · Zbl 0565.65051
[32] Iampietro, D.; Daude, F.; Galon, P.; Hérard, J-M, A Mach-sensitive splitting approach for Euler-like systems, ESAIM: M2AN, 52, 207-253 (2018) · Zbl 1394.76075
[33] Jin, S.; Xin, Z., The relaxation schemes for systems of conservation laws in arbitrary space dimension, Commun. Pure. Appl. Math., 48, 235-276 (1995) · Zbl 0826.65078
[34] Kaiser, K.; Schutz, J.; Schobel, R.; Noelle, S., A new stable splitting for the isentropic Euler equations, J. Sci. Comput., 70, 1390-1407 (2017) · Zbl 1367.35114
[35] Klein, R., Semi-implicit extension of a Godunov-type scheme based on low Mach number asymptotics I: one-dimensional flow, J. Comput. Phys., 121, 213-237 (1995) · Zbl 0842.76053
[36] Liu, T-P, Hyperbolic conservation laws with relaxation, Commun. Math. Phys., 108, 153-175 (1987) · Zbl 0633.35049
[37] Natalini, R., Convergence to equilibrium for the relaxation approximations of conservation laws, Commun. Pure Appl. Math., 49, 1-30 (1996)
[38] Ohwada, T.; Asinari, P., Artificial compressibility method revisited: asymptotic numerical method for incompressible Navier-Stokes equations, J. Comput. Phys., 229, 1698-1723 (2010) · Zbl 1329.76063
[39] Paillere, H.; Viozat, C.; Kumbaro, A.; Toumi, I., Comparison of low mach number models for natural convection problems, Heat Mass Transf., 36, 567-573 (2000)
[40] Rieper, R., A low-Mach number fix for Roe’s approximate Riemann solver, J. Comput. Phys., 230, 5263-5287 (2011) · Zbl 1419.76461
[41] Sangam, A., An HLLC scheme for ten-moments approximation coupled with magnetic field, Int. J. Comput. Sci. Math., 2, 73-109 (2008) · Zbl 1175.76161
[42] Suliciu, I., On the thermodynamics of fluids with relaxation and phase transitions. Fluids with relaxation., Int. J. Eng. Sci., 36, 921-947 (1998) · Zbl 1210.76019
[43] Thornber, B.; Mosedale, A.; Drikakis, D.; Youngs, D.; Williams, RJR, An improved reconstruction method for compressible flows with low Mach number features, J. Comput. Phys., 227, 4873-4894 (2008) · Zbl 1388.76188
[44] Turkel, E., Preconditioned methods for solving the incompressible and low speed compressible equations, J. Comput. Phys., 72, 277-298 (1987) · Zbl 0633.76069
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.